Iowa, 2009

Flood and Hail in Iowa, June 19, 2009

June 19, 2009 · NWS DMX · 13 events in 6 counties and zones

S. CAPE values were in the 3000 to 4000 J/kg range with lifted indices between -8 and -9 C.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$20,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The airmass remained quite unstable across the state as a weak cold front approached from the northwest and the main short wave lifted northeast through the central U.S. CAPE values were in the 3000 to 4000 J/kg range with lifted indices between -8 and -9 C. Thunderstorms formed over southern Iowa in the rich air with dew points in the mid 70s. Downdraft CAPE was quite high at 1000 to 1200 J/kg. CAPE in the -10 to -30 C layer of the atmosphere was quite a bit less than the previous round, in the 400 to 800 J/kg range. The column was significantly sheared with 45 to 65 kts of effective shear present. Plenty of moisture was available with 2.2 inches of precipitable water noted just south of the thunderstorm inception area. Thunderstorms fired by early afternoon over a good part of Iowa with the strongest in the south central and parts of central Iowa. Initially, the storms produced sub-severe hail around nickle size. As the afternoon progressed, the storms became stronger and resulted in high winds. Winds of 68 MPH hit the ASOS at Ottumwa for example. In addition, the storms produced heavy rainfall. This produced flooded roads in some areas, especially in Warren and Madison Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 19, 11:35 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 19, 11:35 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1235 PM CDT THU JUN 18 2009

.UPDATED FOR THE 18Z AVIATION DISCUSSION...

.SYNOPSIS...
LONG WAVE TROUGH MOVING THROUGH THE ROCKIES EARLY THIS MORNING.
130KT SPEED MAX OUT AHEAD CENTERED OVER SD WITH RIGHT ENTRANCE
REGION AIDING UVM OF APPROACHING NE MCS.  SHORT WAVE MOVING FROM CO
INTO NE ALSO HELPING LIFT WITH PLENTY OF FORCING STILL UPSTREAM.
MUCAPES 3-5K J/KG ACROSS IA WITH KADU RUC/LAPS SOUNDINGS AHEAD OF
MCS SHOWING ROOT OF CONVECTION ONLY SLIGHTLY ELEVATED...NO MORE THAN
900MB.  HAIL CAPES APPROACHING 1000 J/KG AT TIMES.  WITH FAIRLY
UNIDIRECTIONAL WSWLY WINDS...EFFECTIVE SHEAR IN WATCH AREA NOT TOO
EXTREME WITH RELATIVELY WEAK SR INFLOW.  09Z SFC ANLYS PLACES FRONT
FROM NRN KS ACROSS OMA METRO TO NEAR MSP METRO...WITH WARM FRONT
INTO WI FROM MSP WAVE.

&&

.DISCUSSION...
OBVIOUS PRIMARY QUESTION WILL BE CONVECTIVE TRENDS NEXT 18 HOURS OR
SO.  AIRMASS CERTAINLY THERMODYNAMICALLY FAVORABLE FOR SEVERE
WEATHER AND LARGE HAIL EARLY THIS MORNING...BUT THIS HAS NOT BEEN
REALIZED YET FOR SOME REASON.  ONLY A FEW SVR WIND GUSTS IN SERN NE
RECENTLY.  SHEAR AND INFLOW MAY BE SUFFICIENTLY LACKING TO GET
THINGS TOO ORGANIZED.  RECENT NAM/RUC RUNS ALSO POINT TOWARD
ELEVATED CIN INCREASING TOWARD 12Z SO THIS MAY END UP BEING MORE OF
A HEAVY RAIN THREAT RATHER THAN SVR.  HEAVY RAIN PARAMETERS ARE
PEGGED THOUGH WITH STRONG MOISTURE TRANSPORT ON 310K SFC SO THIS
WILL BE A CONCERN FOR SEVERAL HOURS UNTIL LLJ VEERS EVEN MORE.  HAVE
ADDED HEAVY RAIN WORDING ALONG WITH SVR.

FRONTAL BOUNDARY AND CONVERGENCE SHOULD SAG SWD TODAY WITH QUESTION
TURNING TOWARD REDEVELOPMENT.  CONFIDENCE IS NOT THE GREATEST AND
DEPENDS ON LONGEVITY AND MOVEMENT OF CURRENT MCS...BUT FAVORED
SCENARIO IS FOR MORE DEVELOPMENT OVER SRN IA DURING PEAK HEATING
QUICKLY EXITING INTO MO AND IL BY EARLY EVENING.  LOOKS LIKE SRN IA
WILL GENERALLY REMAIN UNAFFECTED BY MCS...BUT OUTFLOW MAY PUSH
CONVERGENCE AREA SOUTH DIMINISHING THREAT ACROSS NRN AND WRN FRINGES
OF CURRENT SPC MODERATE OUTLOOK.

LOOKING INTO THE WEEKEND HAVE PUSHED TIMING UP OF POPS.  GFS HAS NOT
BEEN PERFORMING THE BEST LATELY SO FAIRLY SIMILAR 12Z ECMWF/00Z NAM
SOLUTIONS WILL BE FOLLOWED.  THIS BRINGS SRN PLAINS SHORT WV INTO MO
VALLEY SAT NIGHT LIFTING INTO NRN IA SUN.  IF SOME CONSISTENCY
CONTINUES...POPS WILL HAVE TO BE RAISED EVEN FURTHER.  NO CHANGES TO
POP/WX BEYOND MON.  STAYED CLOSE TO TEMP GUIDANCE OUTSIDE OF WARMER
END OF THINGS TOWARD NAM MOS SUN.

&&

.AVIATION...19/18Z
SFC TROUGH AXIS MOVING THROUGH WESTERN/NORTHERN CWA...WITH CONTINUED
PUSH EASTWARD. THIS WILL ALLOW FOR SFC WINDS TO SHIFT TO THE
WEST/NORTHWEST THROUGH THE AFTERNOON INTO THE EVENING. THIS BOUNDARY
ALSO PROVIDING A FOCUS OF SOME SHOWER AND THUNDERSTORM DEVELOPMENT.
EXPECT A LINE OF STORMS TO MOVE THROUGH THE AREA THIS AFTERNOON INTO
THE EARLY EVENING HOURS...AS AN UPPER LEVEL SYSTEM SHIFTS EASTWARD
FROM THE CENTRAL/NORTHERN PLAINS. ACTIVITY FURTHEST SOUTH TO BE MORE
INTENSE THAN STORMS FURTHER NORTH...THEREFORE HIGHLIGHTED CHANCES AT
KDSM AND KOTM WITH VCTS VERSUS THE VCSH/CB MENTION FURTHER NORTH.
ENTIRE SYSTEM TO MOVE OUT OF THE AREA BY LATE TONIGHT...ALLOWING FOR
CLEARING SKIES INTO SATURDAY MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BSS/RPK/MJA
Hazardous weather outlook, Jun 19, 8:53 AM CST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
953 AM CDT FRI JUN 19 2009

IAZ049-050-060>062-072>075-082>086-093>097-201000-
MARSHALL-TAMA-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
953 AM CDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON
INTO THE EARLY EVENING HOURS...WITH A MODERATE CHANCE OF MORE
SEVERE WEATHER. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN SEVERE
THREATS...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST EARLY NEXT
WEEK...AND THEN AGAIN AROUND WEDNESDAY OR THURSDAY. THE SEVERE
WEATHER POTENTIAL IS QUITE LOW AT THIS TIME. THE THREAT OF SEVERE
WEATHER WILL BE BETTER DEFINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...
AN EMERGENCY MANAGEMENT CONFERENCE CALL HAS BEEN SCHEDULED FOR
NOON CDT THIS AFTERNOON. SPOTTER ACTIVATION MAY BE NEEDED THIS
AFTERNOON INTO THE EARLY EVENING HOURS.

IAZ004>007-015>017-023>028-033>039-044>048-057>059-070-071-081-
092-201000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-ADAMS-TAYLOR-
953 AM CDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ADDITIONAL THUNDERSTORM DEVELOPMENT MAY OCCUR THIS AFTERNOON WITH
A SLIGHT CHANCE OF MORE SEVERE WEATHER. DAMAGING WINDS AND LARGE
HAIL WILL BE THE MAIN SEVERE THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST EARLY NEXT
WEEK...AND THEN AGAIN AROUND WEDNESDAY OR THURSDAY. THE SEVERE
WEATHER POTENTIAL IS QUITE LOW AT THIS TIME. THE THREAT OF SEVERE
WEATHER WILL BE BETTER DEFINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

MJA

In the hours before

Local storm report, Jun 19, 7:38 AM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
838 AM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 AM     TSTM WND DMG     5 N AMES AIRPORT        42.07N 93.62W
06/19/2009                   STORY              IA   LAW ENFORCEMENT

            TREE KNOCKED DOWN POWERLINES AND BLOCKED WEST RIVERSIDE
            ROAD JUST NORTH OF AMES. CORRECTED FOR TIME.

0557 AM     TSTM WND DMG     CAMBRIDGE               41.90N 93.53W
06/19/2009                   STORY              IA   EMERGENCY MNGR

            SEVERAL LARGE TREE LIMBS DOWN AND TREE TRUNKS
            UPROOTED...SIZE OF TREE TRUNKS BETWEEN 2 TO 4 FEET IN
            DIAMETER THROUGHOUT THE TOWN OF CAMBRIDGE. POWERLINES
            DOWN. A LARGE WALNUT TREE UPROOTED AND DAMAGED A HOUSE
            FOUNDATION. ANOTHER LARGE TREE DAMAGED A ROOFTOP OF A
            HOUSE. DIME SIZE HAIL REPORTED.

0604 AM     TSTM WND DMG     3 N MAXWELL             41.93N 93.41W
06/19/2009                   STORY              IA   EMERGENCY MNGR

            SEVERAL TREE LIMBS DOWN IN IOWA CENTER.

0652 AM     TSTM WND DMG     1 NNW TAMA              41.97N 92.58W
06/19/2009                   TAMA               IA   TRAINED SPOTTER

            LARGE GREEN ASH...CO-DOMINANT TREE TRUNK...ABOUT 12-14
            INCHES IN DIAMETER BLOWN DOWN IN SOUTHERN TOLEDO. A FEW 6
            INCH DIAMETER TREE LIMBS ALSO DOWN IN AND AROUND
            TOLEDO...ONE AT THE MIDDLE SCHOOL ON HIGHWAY 63.

&&

PODRAZIK
Local storm report, Jun 19, 8:01 AM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
901 AM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 AM     TSTM WND DMG     4 SE NEVADA             41.98N 93.40W
06/19/2009                   STORY              IA   EMERGENCY MNGR

            TWO 3 FOOT DIAMETER TREES UPROOTED AND BLOCKING ROAD JUST
            SOUTHWEST OF COLO.

&&

PODRAZIK
Local storm report, Jun 19, 11:38 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1238 PM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     HAIL             5 E ATLANTIC AIRPORT    41.42N 94.96W
06/19/2009  E0.75 INCH       CASS               IA   TRAINED SPOTTER

            DELAYED REPORT

&&

PODRAZIK
Local storm report, Jun 19, 11:54 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1254 PM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     HAIL             3 SW GILMAN             41.85N 92.82W
06/19/2009  E0.75 INCH       JASPER             IA   TRAINED SPOTTER

            PEA TO PENNY HAIL...DELAYED REPORT

&&

PODRAZIK

The radar

The Des Moines radar (KDMX), 27 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail, 3 heavy rain, 1 flood. Local standard time, as filed.

Hail, Warren

When
June 19, 1:00 PM CST
Where
Warren County, 1.7 mi ENE of Norwalk
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.490, -93.650

Heavy Rain, Madison

When
June 19, 1:30 PM CST to 2:30 PM CST
Where
Madison County, 1.04 mi E of Truro
Reported by
Law Enforcement
Coordinates
41.220, -93.850

Water reported over Valley View Trail just north of Truro.

Heavy Rain, Madison

When
June 19, 1:36 PM CST to 2:36 PM CST
Where
Madison County, 1.25 mi ESE of Truro
Reported by
Amateur Radio
Coordinates
41.210, -93.850

Up to a foot of water over County Road G68.

Hail, Jasper

When
June 19, 1:47 PM CST
Where
Jasper County, Newton
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Amateur Radio
Coordinates
41.700, -93.050

Hail, Jasper

When
June 19, 1:50 PM CST
Where
Jasper County, 2.07 mi SW of Newton
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
41.680, -93.080

Hail, Jasper

When
June 19, 1:52 PM CST
Where
Jasper County, 1.03 mi E of Newton
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.700, -93.030

Flood, Warren

When
June 19, 3:00 PM CST to 5:00 PM CST
Where
Warren County, 2.59 mi SW of Norwalk to 2.37 mi S of Norwalk
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.450, -93.710

Cumming Highway and several gravel roads were covered with water due to the North River flooding.

Heavy Rain, Poweshiek

When
June 19, 3:00 PM CST
Where
Poweshiek County, 1.24 mi SE of Brooklyn
Reported by
Law Enforcement
Coordinates
41.720, -92.430

Water was briefly onto Highway F29 from a farm field. Water was shallow, of hydroplane depth.

Thunderstorm Wind, Mahaska

When
June 19, 3:10 PM CST
Where
Mahaska County, 0.52 mi E of Oskaloosa Muni Arpt
Measured
52 kt (60 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
41.230, -92.490

Thunderstorm Wind, Wapello

When
June 19, 3:10 PM CST
Where
Wapello County, 0.69 mi N of (Otm)ottumwa Indstrl
Measured
52 kt (60 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
41.110, -92.450

Thunderstorm Wind, Wapello

When
June 19, 3:13 PM CST
Where
Wapello County, 0.69 mi N of (Otm)ottumwa Indstrl
Measured
59 kt (68 mph) measured gust
Property damage
$3,000
Reported by
ASOS
Coordinates
41.110, -92.450

Thunderstorm Wind, Mahaska

When
June 19, 3:14 PM CST
Where
Mahaska County, 3.46 mi NE of Oskaloosa Muni Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.270, -92.460

Minor tree and roof damage was reported.

Thunderstorm Wind, Wapello

When
June 19, 3:18 PM CST
Where
Wapello County, 3.65 mi W of Bladensburg
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.050, -92.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165877, 165882, 165883, 165878, 165879, 165880, 165885, 165889, 165881, 165884, 165886, 165887, 165888.